Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Musical medications for high BP

06/18/2007

Question:

I was taking Dilitiazem 180SR, Atenolol 50 and Cozaar 100 for my high BP control. However, this failed to control my nightime early AM BP. I consulted my Internist and was recommended that I change medications from the Dilitiazem to a diuretic Lozol 1.5mg SR, Atenolol 100mg and Cozaar 100mg. The Lozol will be taken 8am, Atenolol 3pm and Cozaar 7pm. Also the Dilitiazem was causing feet and ankle swelling. I was told to stop the dilitiazem immediately because of the swelling in the feet. I questioned the doctor since Alazide at 7mg caused a rise in my Uric Acid and it is a diuretic as well as the lozol. I was told the low dose would not cause a uric acid rise. Also My doctor advised a complete blood panel analysis to check status of medication on my blood chemistry after 14 days. I was also advised to try Tarka 180/2 by my pervious doctor. However when I mentioned this to my internist she said in her experience the side effects of Tarka could be more serious and the Lozol, Atenolol and Cozaar were safer. I am confused as to the best medication reqime to take. Does this reasoning seem to be appropiate? Does the Lozol, Atenolol and cozaar seem to be a good approach?

Answer:

It is always difficult to give specific recommendations in an individual case.  However, a few points can be made:

The combination of Cozaar and atenolol is reasonable, but should be adjusted if your blood pressure is not adequately controlled.  Tarka, which is a combination of verapamil (calcium channel blocker) and trandolapril (ACE inhibitor) is quite effective and could replace both atenolol and Cozaar.  A dose of 240/2 or 240/4 is likely to do the job.  The side effect of Tarka can be expected to be the same or less than your current regimen.  The major side effect with verapamil is occasional constipation, but this can usually be managed by diet and possibly some extra fiber intake.  Be sure to stop atenolol before starting Tarka, to avoid slowing the heart rate too much.

Lozol is indapamide, a diuretic with some additional antihypertensive properties.  It is more expensive than regular diuretics like hydrochlorothiazide (HCTZ).  In your case, you may do well with using HCTZ at 12.5 or 25 mg per day.  In summary, the combination of Tarka and HCTZ is likely to effective and safe, and would be a good choice.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati